Alert archive / Michigan / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 25, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 21, 2012, 2:59 PM EDT for Branch County, Michigan. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2012, 2:59 PM EDT (18:59 UTC)
- Expired
- Jun 21, 2012, 3:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Branch County, MI
The radar
The Northern Indiana radar (KIWX), 84 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:08 PM EDT | TSTM WND DMG | 2 S Bronson, MI | PUBLIC REPORT TREE DOWN ON VEHICLE. WIND GUST ESTIMATED TO 56 MPH. |
| Jun 21, 3:08 PM EDT | HAIL 1 | 2 S Bronson, MI | PUBLIC REPORT TREE DOWN ON VEHICLE. WIND GUST ESTIMATED TO 56 MPH. |
| Jun 21, 3:10 PM EDT | TSTM WND DMG | 1 Ene Batavia, MI | REPORT OF TREES AND WIRES DOWN ON WHEELER ROAD |
| Jun 21, 3:19 PM EDT | TSTM WND DMG | 5 Ssw Coldwater, MI | ELECTRICAL LINES DOWN |
| Jun 21, 3:29 PM EDT | TSTM WND DMG | Quincy, MI | PUBLIC REPORT OF TREES DOWN IN QUINCY. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
656 WUUS53 KIWX 211859 SVRIWX MIC023-211945- /O.NEW.KIWX.SV.W.0025.120621T1859Z-120621T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 259 PM EDT THU JUN 21 2012 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BRANCH COUNTY IN SOUTHWEST MICHIGAN... * UNTIL 345 PM EDT * AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 6 MILES SOUTHWEST OF BRONSON...OR 7 MILES EAST OF STURGIS...AND MOVING EAST AT 35 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... BRONSON... COLDWATER... QUINCY... OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE GILEAD...MATTESON LAKE...BATAVIA...LAKE OF THE WOODS...KINDERHOOK... COLDWATER LAKE...MARBLE LAKE AND SOUTH BUTLER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4206 8484 4179 8484 4179 8529 4191 8530 TIME...MOT...LOC 1859Z 251DEG 29KT 4185 8526 WIND...HAIL 60MPH 1.50IN $$
2 follow-up statements
163 WWUS53 KIWX 211916 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 316 PM EDT THU JUN 21 2012 MIC023-211945- /O.CON.KIWX.SV.W.0025.000000T0000Z-120621T1945Z/ BRANCH MI- 316 PM EDT THU JUN 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR EASTERN BRANCH COUNTY... AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 7 MILES SOUTHWEST OF COLDWATER...AND MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... COLDWATER...QUINCY...LAKE OF THE WOODS...COLDWATER LAKE... CALIFORNIA...MARBLE LAKE AND SOUTH BUTLER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH... PREPARE IMMEDIATELY FOR GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4184 8517 4193 8512 4206 8484 4179 8484 TIME...MOT...LOC 1917Z 251DEG 29KT 4190 8508 WIND...HAIL 60MPH 1.75IN $$
375 WWUS53 KIWX 211942 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 342 PM EDT THU JUN 21 2012 MIC023-211953- /O.EXP.KIWX.SV.W.0025.000000T0000Z-120621T1945Z/ BRANCH MI- 342 PM EDT THU JUN 21 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BRANCH COUNTY WILL EXPIRE AT 345 PM EDT... AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4184 8517 4193 8512 4206 8484 4179 8484 TIME...MOT...LOC 1943Z 251DEG 29KT 4197 8481 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:45 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 21, 1:45 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 145 PM EDT THU JUN 21 2012 .UPDATE/AVIATION... POTENT NRN STREAM SW CONTS EWD ACRS SW ON THIS AFTN. TRAILING CDFNT EXTENDS SWD FM SFC CYCLONE OVR SRN JAMES BAY BISECTING CNTRL LWR MI THEN TRAILS WWD INTO ERN IL/WRN IN BORDER AREA. DOWNSTREAM WARMING/MIXING HAS BEEN QUICK THROUGH THIS MORNING W/SFC BASED CAPE SUGGESTIVE OF IMMINENT CONV INITIATION ALG SFC BNDRY AND SECONDARY CONVN ALG 850MB FRONT FARTHER BACK ACRS IL AND OBSVD RECENTLY IN THE GREATER CHICAGO METRO AREA. THUS BELIEVE GIST OF AFTN GRIDDED POPS ON THE MARK W/CONCURRENT NOD OF LATEST RUN OF 4KM SPC WRF. HWVR SHEAR IS LACKING AND DOUBT MUCH OF A SVR WIND THREAT EXISTS EVEN IN DEEP/WELL MIXED AND HOT BNDRY LYR GIVEN LACK OF CAPE AND MID LVL FLW MAX OF ONLY 30KTS. VFR CONDS XPCD THROUGH THE TAF PD. HWVR GUSTY WINDS AT KFWA THIS AFTN AND ISOLD-SCT COVERAGE OF CONVN THROUGH MID AFTN. && .SHORT TERM... TODAY THROUGH FRIDAY NIGHT...A COLD FRONT EXTENDING FROM WI INTO E IA WILL MOVE SOUTHEAST ACROSS THE FORECAST AREA TODAY. OVERNIGHT CONVECTIVE OUTFLOWS UPSTREAM HAVE MADE THE FRONT DIFFUSE WITHOUT ANY SHARP OR WELL DEFINED BOUNDARY. VERY CHALLENGING FOR TIMING AND COVERAGE OF CONVECTION TODAY GIVEN VERTICAL WIND PROFILES WITH RELATIVELY WARM MID LEVEL TEMPS. FOR THIS PACKAGE...FAVOR THE 4KM NAM/WRF. THE NAM/WRF APPEARS TO HAVE THE BEST HANDLE WITH THE ONGOING CONVECTION AND BOUNDARIES AND PROVIDES A REASONABLE SOLUTION THIS AFTERNOON. EXPECT A GENERAL DEVELOPMENT OF STORMS OVER NRN INDIANA INTO LOWER MICHIGAN BY EARLY AFTERNOON. ADDED GUSTY WINDS TO STORMS THIS AFTERNOON GIVEN HOT TEMPERATURES WITH SIGNIFICANT DOWNWARD CAPE. KEPT A LINGERING CHANCE FOR A STORM THIS EVENING OVER FAR SOUTHEAST AREAS INCLUDING LIMA/AOH. KEPT THE REST OF THE SHORT TERM FCST DRY CITY WITH COOLER TEMPERATURES. && .LONG TERM... SATURDAY THROUGH WEDNESDAY... NW FLOW PATTERN EXPECTED THROUGH THE EXTENDED PERIOD BRINGING COOLER AND LESS HUMID CONDITIONS TO THE AREA. HIGHS THROUGH THE PERIOD EXPECTED TO BE AOB NORMAL...WITH 5-10F BELOW NORMAL FOR MON AND TUE. DISTURBANCE MOVING DOWN THROUGH NW FLOW TO IMPACT THE AREA THIS WEEKEND ALONG WITH A WEAK SFC REFLECTION IN THE FORM OF A FRONTAL WAVE MOVING ALONG DIFFUSE BOUNDARY. LARGE VARIABILITY AMONG THE MODELS WRT TIMING SO WILL STAY CLOSE TO GOING FCST AND KEEP SLIGHT CHANCE IN FOR SUN/SUN NITE. OTHERWISE DROUGHT CONDITIONS TO PERSIST WITH DRY FCST REMAINDER OF THE PERIOD. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...SKIPPER LONG TERM...LOGSDON AVIATION...T
Hazardous weather outlook, Jun 21, 8:47 AM EDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 847 AM EDT THU JUN 21 2012 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-221000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 847 AM EDT THU JUN 21 2012 /747 AM CDT THU JUN 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT ISOLATE TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. NO SEVERE STORMS ARE EXPECTED HOWEVER AN ISOLATED STORM MAY PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. HOWEVER...NO RELIEF FROM THE INTENSIFYING DROUGHT IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-221000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 847 AM EDT THU JUN 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH EARLY AFTERNOON. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Jun 21, 11:19 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EDT THU JUN 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM RIP CURRENTS SAINT JOSEPH 42.11N 86.48W
06/19/2012 BERRIEN MI BROADCAST MEDIA
*** 1 FATAL *** TTWENTY SIX YEAR OLD MALE JUMPED OFF
PIER AT SILVER BEACH COUNTY PARK...RESURFACED BRIEFLY
CALLED FOR HELP...THEN DISAPPEARED BENEATH THE WAVES.
&&
LEWISLocal storm report, Jun 21, 11:19 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EDT THU JUN 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM RIP CURRENTS SAINT JOSEPH 42.11N 86.48W
06/19/2012 BERRIEN MI BROADCAST MEDIA
*** 1 FATAL *** TWENTY SIX YEAR OLD MALE JUMPED OFF
PIER AT SILVER BEACH COUNTY PARK...RESURFACED BRIEFLY
CALLED FOR HELP...THEN DISAPPEARED BENEATH THE WAVES.
&&
LEWISSpecial weather statement, Jun 21, 2:48 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
248 PM EDT THU JUN 21 2012
MIZ079-080-211915-
BRANCH MI-ST. JOSEPH MI-
248 PM EDT THU JUN 21 2012
...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEASTERN ST. JOSEPH AND
BRANCH COUNTIES...
AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STURGIS...MOVING EAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
COLDWATER...
COLON...
BRONSON...MATTESON LAKE AND GILEAD...
BATAVIA...LAKE OF THE WOODS AND HODUNK...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4207 8499 4186 8489 4177 8530 4176 8546
4189 8553 4208 8502
TIME...MOT...LOC 1848Z 248DEG 28KT 4184 8536
NGThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:48 PM EDT | Special Weather Statement | IWX | Branch | 27 min |
| Jun 21, 3:26 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.